HomeAnswersGeneral MedicineosteoporosisCan my mother with osteoporosis safely use Teriparatide?

Is it safe for a 60 year old to use Terifrac for osteoporosis?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At April 22, 2018
Reviewed AtFebruary 16, 2024

Patient's Query

Hello doctor,

My mother is 60 years old. She is being treated for osteoporosis currently for which we are already consulting a specialist. I am attaching a few other reports which would request you to evaluate the same and let me know your interpretation and concerns and treatments if any. For cholesterol and kidney levels findings what should she do? Regarding osteoporosis (revealed through DEXA scan), she has been advised Terifrac injection 20 mg (8 units) daily for a year plus a calcium supplement. What are the side effects of Terifrac at her age and with regards to her other reports, especially ones related to kidney, creatinine, etc.? Is it safe to use for her? Any suggestion for her rheumatoid results? My mother also is under medication for BP. Currently, her BP was 130/8. Should she continue with her dose of Losacar H one per day or modify the same?

Hello,

Welcome to icliniq.com.

I have checked the attached reports thoroughly (attachment removed to protect patient identity). Here is my comment:

Fortunately, there are no autoimmune rheumatoid arthritis or SLE (systemic lupus erythematosus) as both ANA and anti-CCP are negative. Unfortunately, the DEXA scan shows there are osteoporotic changes that increase the risk of fracture and require treatment. Calcium supplements and Terifrac (Teriparatide) are suitable medications for osteoporosis. Terifarc may cause some depression, gastric upset or muscle weakness, but generally, it is well tolerated by postmenopausal women. There is no rheumatoid arthritis. Her blood pressure is well controlled and there is no need to change the medication.

Regarding the kidney function, it is a high normal level with evidence of hydration (could be the effect of Losacar H). So, I recommend good hydration and follow-up of renal functions after two weeks. I have noticed that she has anemia as well as high cholesterol levels which require medication to be controlled. Her blood sugar level is normal. Best wishes.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Mahmoud Ahmed Abdelrahman Abouibrahim
Dr. Mahmoud Ahmed Abdelrahman Abouibrahim

Internal Medicine

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

osteoporosisteriparatide

Ask your health query to a doctor online

General Medicine

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy